Losing cognitive function: are past meds to blame?
Apr 10, 2017
I'm 62 and was diagnosed in 2003 with 280 CD4 and viral load over 100,000. I've been on meds from the beginning. The first dozen years my various regimens included protease inhibitors (kaletra, then Prezista) and NRTis (Combivir, Triziver, Epiver, Viresad, Videx). I have been on Tivicay/Epzicom and now Triumeq for the last couple of years.
My memory has been getting worse for a few years; but is now become a real problem. There have been a few times when I have forgotten how to perform simple tasks that I used to do without thinking about them. Could some of this be caused by the years of Protease Inhibitors, even though I'm not taking them anymore? I do have depression and adhd I take bupropion and adderall. It seemed like thing got a little better when I started the adderall last year. However now it is worse than ever.
I've been undetectable for most of my time on meds; but the last year I have been getting readings of 50 to 100 copies when I do labs. I'm careful with adherence. I make sure to sort a weeks worth of meds each Sunday, so it would be obvious if I missed a dose. It's recently been more difficult to function at work. Could the slight increase in viral load cause this?
I appreciate all you Drs. do for us. I've read TheBody forums from the very start.
Response from Dr. Fawcett
Hello and thanks for writing. I'm sorry to hear about your memory problems. It is not unusual for those of us who have lived with HIV for a long period of time to experience some concerns but it's very difficult to discern the specific cause.
We do know that the lower your t-cell count ever was, the greater your risk of cognitive issues later, even if you maintain an undetectable viral load. A history of a low t-cell count doesn't mean you will have problems, it just increases your risk. Like all memory problems the cause(s) are difficult if not impossible to determine. The impact of HIV on aging processes itself may be a factor, as could antiretroviral medications and the HIV virus itself. Mood disorders such a depression can also affect memory.
I recently posted this article about protease inhibitors and cognitive issues here at TheBody you might find it informative. You have been exposed to several drugs in that class which could be one cause for your memory concerns.
Fortunately, we no longer see much of the severe dementia evident in the early days of the epidemic, but a significant number of people living with HIV/AIDS over time will get what is called HIV/AIDS Associated Neurocognitive Disorder. This has a variety of symptoms, including memory loss, problems with fine motor control and balance.
So what can you do? Speak with your physician about your memory problems and any changes of medication that might be indicated. You should also ask about neuropsychological testing. That is a long (often 2 days) and expensive series of tests that determine with greater specificity which areas of memory are affected. It could be an important baseline reference for the future. Finally, specific to your case, do you have sleep apnea or have you ever had a sleep study done? Fatigue can impair memory and your temporary benefit from Adderall might be a clue.
I'm sorry I don't have specifics for you. The best we can do right now is to maintain an undetectable viral load (I know yours is bouncing a bit) and live in as healthy a way as possible.
Wishing you all the best,
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Penis After Sucking Penis Does It Mean I Have HIV
- Can You Get Trichomoniasis Without Have Sex?
- What Does A Lot Of Clear Vaginal Discharge Mean?
- Can Gonorrhea Be Transmitted Through Kissing?
- Having Unprotected Anal Sex With Hiv Positive Man
- HIV Risk If Male Doesn't Cum Inside You
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.